April 2010
Volume 51, Issue 13
Free
ARVO Annual Meeting Abstract  |   April 2010
Monitoring Plaquenil Toxicity: Is Early Detection Enough?
Author Affiliations & Notes
  • M. A. Johnson
    Ophthal and Vis Science, Univ of Maryland Sch of Medicine, Baltimore, Maryland
Investigative Ophthalmology & Visual Science April 2010, Vol.51, 5585. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      M. A. Johnson; Monitoring Plaquenil Toxicity: Is Early Detection Enough?. Invest. Ophthalmol. Vis. Sci. 2010;51(13):5585.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose: : Plaquenil (hydroxychloroquine) is a drug that has been used to treat rheumatoid arthritis, lupus, and other autoimmune disorders for over 50 years. It has few side effects, especially compared to other medications used to treat these disorders, is efficacious for most patients, and is widely used. In rare cases, plaquenil can be toxic to the retina, typically affecting the central macula and leading to permanent visual acuity loss if the drug is not discontinued. A number of visual function tests have been developed to monitor the earliest possible functional changes due to plaquenil toxicity, because the current understanding is that function loss is reversible if detected early. The purpose of this analysis is to show that, in patients with high cumulative dosages of the drug, function loss can progress for years and is not always reversible even when the loss is detected early and the drug is discontinued as soon as the earliest function changes become evident.

Methods: : A retrospective chart analysis was performed on patients referred for plaquenil testing between 1995 and 2009. Sixty-eight patients prior to 2001 were monitored using the EOG, and 132 patients were monitored using the multifocal ERG (mfERG). Many patients also had visual field and color vision testing performed, and all had dilated fundus exams.

Results: : Eight patients developed retinopathy from plaquenil, 5 of which were followed longitudinally. Two patients had cumulative lifetime dosages (440g and 12 g, respectively) well below what is considered the toxic threshold. Both improved following discontinuation of the drug. The other 3 patients had been taking plaquenil for roughly 20 years: Patient 1 (lifetime dosage 1600g) still had mild (20/25) acuity loss and reduction of central visual field sensitivity 2 years after the drug was halted. Patient 2 (lifetime dosage > 1700g) discontinued the drug at the first sign of mfERG change and shortly after she developed photophobia. After 6 months, the photophobia improved but the mfERG got worse; she is still being followed. Patient 3 had ingested 2300g of plaquenil when she began experiencing mild acuity loss. The drug was immediately discontinued. She developed a tight ring scotoma. Three years later the mfERG showed changes pathognomonic of toxicity. Her acuity has stabilized but her scotoma has progressed and now interferes with reading.

Conclusions: : Early detection may not be enough to preserve vision in patients with high lifetime dosages of plaquenil. To avoid vision loss, plaquenil treatment may need to be halted, at least temporarily, when lifetime dosage exceeds a certain level.

Keywords: drug toxicity/drug effects • electroretinography: clinical • retina 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×